A. van der Bent (1), J.H.M. van den Brande (2), J. Heidt (1)
Departments of 1 Intensive Care Medicine and 2 Gastroenterology, Tergooi Hospital, Hilversum, the Netherlands
A. van der Bent – firstname.lastname@example.org
Intoxication with lump formation in the oesophagus
A 68-year-old man with a medical history of type 2 diabetes, obstructive sleep apnoea, back pain for which oxycodone was prescribed, and absolute canal stenosis with claudication was admitted to the intensive care unit (ICU) due to a reduced level of consciousness and hypoventilation because of autointoxication.
In the morning, the patient was found unresponsive with an empty box of 90 oxycodone 10 mg tablets next to his bed. There were no signs of a mix-intoxication. The patient had an oxygen saturation of 70-80% and impaired consciousness on arrival of the ambulance. At the emergency department, a single dose of naloxone was administered with only slight improvement of consciousness.
The patient was admitted to the ICU and intubated due to respiratory insufficiency, probably based on hypoventilation. During intubation, the pharynx was found to be filled with multiple hard lumps. Additionally, attempts to place a nasogastric tube were unsuccessful. A gastroenterologist was asked to insert the nasogastric tube via oesophagogastroscopy. On inspection with oesophagogastroscopy, a massive bezoar was seen. This bezoar was a result of the oxycodone tablets and could only be partly removed.
The entire oesophagus was filled with a clayey paste of oxycodone pills (figures 1 and 2). This is a very rare feature of oxycodone intoxication. According to the Netherlands Pharmacovigilance Centre Lareb, no reports of lump formation after oxycodone intoxication have been received to date.
Unfortunately, the mechanism of bezoar formation is still unknown and it causes nonspecific symptoms.[2,3] In some cases, it may present with symptoms of gastric obstruction. Therefore, a CT scan was performed which showed no signs of obstruction. Both the nasogastric and the endotracheal tube were successfully inserted, so no additional intervention was needed. An oesophagogastroscopy should not be routinely performed, but only on indication, when there is suspicion of a bezoar.
On the ICU, the patient was treated for the oxycodone intoxication with continuous naloxone infusion for five days, after which his neurological status improved and he was successfully extubated. Furthermore, he was treated with laxatives and carbonated drinks through a nasogastric tube to prevent further clot formation and methylnaltrexone to prevent opioid-induced constipation or ileus. The patient stayed on the ICU for a total of six days, after which he was transferred to the department of internal medicine.
In conclusion, be aware of the fact that when there are clinical signs of an (oxycodone) intoxication, there is a risk of the formation of a pharmacobezoar.
Pharmacobezoar in the oesophagus after autointoxication with a large amount of oxycodone tablets.
Informed consent was obtained from the patient for the publication of this case report (and the accompanying images).
The author declares no conflict of interest. No funding or financial support was received.
- Oxycodon. (Accessed 21 October 2021, at https://www.lareb.nl/nl/databank/ result?drug=OXYCODON..)
- Basílio F, Dinis-Oliveira RJ. Clinical and Forensic Aspects of Pharmacobezoars. Curr Drug Res Rev. 2020;12:118-30.
- Gelrud D, Geelrud M. Gastric bezoars, 2020. (Accessed 22 October 2021, at https:// www.uptodate.com/contents/gastric-bezoars)
- Jain SA, Agarwal L, Khyalia A, Chandolia P, Kaknale H. Pharmacobezoar-a rare case presented as gastric outlet obstruction. J Surg Case Rep. 2018;2018:rjy116.